Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 198, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2005, 10:12 PM CDT for Finney County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2005, 10:12 PM CDT (03:12 UTC)
- Expired
- Jul 4, 2005, 10:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:20 PM CDT | TSTM WND GST 60 | 1 Se Kalvesta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 050312
SVRDDC
KSC055-050345-
/O.NEW.KDDC.SV.W.0198.050705T0312Z-050705T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT MON JUL 4 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 1045 PM CDT
* AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 17 MILES NORTHEAST OF GARDEN CITY TO PIERCEVILLE TO PLYMELL...
MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF FINNEY COUNTY...
PLYMELL...
PIERCEVILLE...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3819 10024 3809 10089 3774 10099 3774 10066
3798 10066 3801 10023
$$
LACY2 follow-up statements
000
WWUS53 KDDC 050320
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT MON JUL 4 2005
KSC055-050345-
/O.CON.KDDC.SV.W.0198.000000T0000Z-050705T0345Z/
FINNEY KS-
1020 PM CDT MON JUL 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FINNEY COUNTY UNTIL
1045 PM CDT...
AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES SOUTHEAST OF FRIEND TO PIERCEVILLE TO
PLYMELL...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF FINNEY COUNTY...
PIERCEVILLE...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3819 10024 3809 10089 3774 10099 3774 10066
3798 10066 3801 10023
$$
18000
WWUS53 KDDC 050342
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT MON JUL 4 2005
KSC055-050353-
/O.EXP.KDDC.SV.W.0198.000000T0000Z-050705T0345Z/
FINNEY KS-
1043 PM CDT MON JUL 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR FINNEY COUNTY WILL EXPIRE AT
1045 PM CDT...
AT 1039 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3819 10024 3809 10089 3774 10099 3774 10066
3798 10066 3801 10023
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:41 PM CDT, 8 hours 31 minutes earlier.
Area forecast discussion, Jul 4, 1:41 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 141 PM CDT MON JUL 4 2005 .DISCUSSION... DAYS 1-2... CU ALREADY DEVELOPING OVER NE CO WHERE NAM/GFS BOTH FORECAST CONVECTIVE INITIATION THIS AFTERNOON. WEAK BOUNDARY EXTENDING FROM NE CO INTO SW KS AS OF 16Z APPEARS TO HAVE BECOME STATIONARY, 7H BAROCLINIC ZONE AND 925-85H THTA-E AXIS ALL SUPPORT THE NAM IDEA THAT CONVECTION WILL TRACK SE INTO OUR CWA DURING THE OVERNIGHT HOURS. HAVE THEREFORE FOLLOWED TIMING OF NAM WITH PCPN SPREADING INTO OUR NW CWA AFTER SUNSET...THEN ACROSS THE REMAINDER OF THE CWA THROUGH 12Z. PCPN EXITING OUR SRN CWA BETWEEN 12-15Z. SE LOW LVL FLOW AND NW FLOW ALOFT REMAINS UNCHANGED ON TUESDAY WITH MOISTURE AND INSTAB POINTING TO PCPN IN OUR WESTERN CWA TUESDAY NIGHT. NAM/GFS DIFFER ON LOCATION OF INITIATION SO CONFIDENCE ON LOCATION IS LOWER TOMORROW THAN THIS EVENING SO WILL NOT GET TOO DETAILED IN THE GRIDS. AS FOR TEMPS MODEL SOUNDINGS SUGGEST TEMPS ON TUESDAY SIMILAR TO TODAY, MAYBE A LITTLE COOLER IN THE WEST IF WE DO SEE THE RAIN AND CLOUDS. 8H TEMPS DO WARM BETWEEN 00Z WED TO 00Z THU BUT BASE ON E/SE UPSLOPE FLOW AND MIXING LOOKS LIKE TEMPS WILL REMAIN IN THE 80S. DAYS 3-7... ALL THE SHORT RANGE MODELS AND ENSEMBLES AS WELL AS THE DIAGNOSTICS FROM THE CDC WEB SITE SUPPORT THE CHANGE TO A HIGHER AMPLITUDE PATTERN OVER THE CONUS WITH A MEAN WESTERN UPPER RIDGE AND EASTERN UPPER TROUGH. THAT WILL ESTABLISH A NORTHWEST FLOW REGIME ALOFT OVER THE CENTRAL HIGH PLAINS TUESDAY WHICH SHOULD LAST THROUGHOUT MOST OF THE COMING FORECAST PERIOD. THE CHALLENGE WILL BE SHORT WAVES IN THE NORTHWEST FLOW PATTERN ALOFT AND HAVE LITTLE FAITH IN ANY OF THE MODEL SOLUTIONS ON THIS SCALE. CERTAINLY THERE WILL BE LATE DAY CONVECTION FIRING OFF THE HIGH TERRAIN MUCH OF THE FORECAST PERIOD, BUT STEERING OF THESE SYSTEMS IS HIGHLY QUESTIONABLE. AS A RESULT HAVE OPTED NOT TO CHANGE MUCH IN THE GOING FORECAST FOR FEAR I WOULD BE TAKING THINGS IN THE WRONG DIRECTION. TEMPERATURES LOOK ABOUT RIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 84 64 87 / 60 60 30 10 GCK 62 81 63 87 / 70 60 50 10 EHA 60 82 65 90 / 50 30 50 20 LBL 61 82 63 88 / 50 40 50 20 HYS 61 84 62 88 / 30 20 20 10 P28 62 85 64 90 / 30 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
Hazardous weather outlook, Jul 4, 4:48 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 448 AM CDT MON JUL 4 2005 KSZ030-031-043>046-061>066-074>081-084>090-051000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 448 AM CDT (348 AM MDT) MON JUL 4 2005 .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT PRIMARILY SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRAIGHT LINE WINDS AND HAIL UP TO ONE INCH IN DIAMETER. A RIDGE OF SURFACE HIGH PRESSURE WILL PREVAIL OVER THE CENTRAL PLAINS TODAY. MOIST SOUTHEAST FLOW WILL DEVELOP THIS AFTERNOON OVER FAR WESTERN KANSAS AND EASTERN COLORADO BENEATH COOL, NORTHWEST UPPER LEVEL FLOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE HIGH PLAINS THIS AFTERNOON, PROVIDING A FAVORABLE ENVIRONMENT FOR DEVELOPMENT OF THUNDERSTORMS OVER THE HIGHER TERRAIN OF EASTERN COLORADO. THESE THUNDERSTORMS WILL ORGANIZE INTO A CLUSTER THAT WILL MOVE INTO KANSAS BY EARLY TONIGHT. THE DEEP WIND SHEAR IN THE ATMOSPHERE FAVORS DEVELOPMENT OF HIGH WINDS WITH THE THUNDERSTORM CLUSTER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 700 PM FROM LAKIN TO HUGOTON. SPOTTERS MAY BE NEEDED SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE AFTER 900 PM. UMSCHEID
In the hours before
Local storm report, Jul 4, 9:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 19 N LAKIN 38.22N 101.26W
07/04/2005 0.88 INCH KEARNY KS PUBLIC
0848 PM TSTM WND GST 19 N LAKIN 38.22N 101.26W
07/04/2005 60 MPH KEARNY KS PUBLIC
&&
KRUSELocal storm report, Jul 4, 9:11 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST SYRACUSE 37.98N 101.75W
07/04/2005 60 MPH HAMILTON KS LAW ENFORCEMENT
&&
KRUSELocal storm report, Jul 4, 9:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST 10 NNE GARDEN CITY 38.11N 100.79W
07/04/2005 70 MPH FINNEY KS TRAINED SPOTTER
0935 PM HAIL 10 NNE GARDEN CITY 38.11N 100.79W
07/04/2005 0.88 INCH FINNEY KS TRAINED SPOTTER
&&
KRUSELocal storm report, Jul 4, 9:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST HOLCOMB 37.99N 100.99W
07/04/2005 60 MPH FINNEY KS BROADCAST MEDIA
FROM KSN WEATHER LAB
&&
RBURGERTLocal storm report, Jul 4, 9:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 2 ESE GARDEN CITY 37.97N 100.83W
07/04/2005 59 MPH FINNEY KS ASOS
MEASURED BY GARDEN CITY AIRPORT WIND SENSOR
&&
KRUSELocal storm report, Jul 4, 10:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 2 ESE GARDEN CITY 37.97N 100.83W
07/04/2005 64 MPH FINNEY KS ASOS
MEASURED BY GARDEN CITY AIRPORT WIND SENSOR
&&
KRUSEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:19 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 71 min |
| Jul 4, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 65 min |
| Jul 4, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 65 min |
| Jul 4, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 58 min |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 80 min |
| Jul 4, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Grant | 70 min |
| Jul 4, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 60 min |
| Jul 4, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 67 min |
| Jul 5, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.